Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

July 21, 20184 counties in Alabama

NWS Mobile, AL issued this special weather statement at Jul 21, 2018, 9:04 AM CDT for 4 counties in Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 9:04 AM CDT (14:04 UTC)
Expired
Jul 21, 2018, 9:45 AM CDT
In force
41 min
Issued by
NWS Mobile, AL

Counties Butler County, AL, Conecuh County, AL, Crenshaw County, AL, Monroe County, AL

The radar

The Ft Rucker radar (KEOX), 132 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2831 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
3.6
Supercell composite
24.7

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS84 KMOB 211404
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
904 AM CDT SAT JUL 21 2018
 
ALZ053>060-211445-
Clarke AL-Wilcox AL-Conecuh AL-Monroe AL-Butler AL-Escambia AL-
Covington AL-Crenshaw AL-
904 AM CDT SAT JUL 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...MONROE...SOUTHERN CRENSHAW...EAST CENTRAL
CLARKE...NORTHEASTERN ESCAMBIA...SOUTHEASTERN WILCOX...CONECUH AND
NORTHWESTERN COVINGTON COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, the strong thunderstorms were located along a line
extending from 10 miles southeast of Pine Apple to 4 miles south of
Excel, and moving southeast at 40 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Monroeville, Evergreen, Luverne, Frisco City, Peterman, Georgiana,
McKenzie, Castleberry, Excel, Red Level, Rutledge, Beatrice, Repton,
Pine Apple and I65 And US 84.

LAT...LON 3170 8618 3108 8695 3146 8778 3193 8712
TIME...MOT...LOC 1403Z 288DEG 42KT 3175 8688 3136 8732 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 7:08 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 21, 7:08 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
708 AM CDT Sat Jul 21 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...
Majority VFR conditions expected throughout the day. Isolated
thunderstorms may prompt MVFR conditions later this morning into
the early afternoon. Expected southwest winds to become more
westerly throughout the late afternoon and evening DJ/17

&&

.PREV DISCUSSION... /issued 512 AM CDT Sat Jul 21 2018/

NEAR TERM /Now Through Saturday night/...The convective line
currently in southeast Arkansas/northwest Mississippi is forecast
to continue to propagate southeastward this morning. The line of
storms should reach our northern counties by late morning. With a
modest 45kt northwest 0-6km shear along with an elevated CAPE
around 3000 J/KG, storms will be able to produce strong gusts.
Isolated wind damage reports have been slowly making their way
south throughout the shift and its possible the trend will
continue into the daylight hours. The system also advects 2.30
inch PWATS south. As such heavy rainfall could become a factor for
nuisance street flooding in our northern counties.

During the day, areas not affected by the morning's thunderstorms
will see temperatures reach the mid 90s. This coupled with dew
points again in the mid to upper 70s will push heat indices into the
108-112 range. A Heat Advisory is in effect for areas generally south
of Hwy 84 starting at 10am today and lasting through Sunday.

Into the evening and overnight, the trough centered over the Ohio
River Valley becomes more meridional through the evening. An
embedded shortwave with 50kts winds in the mid levels near the
Mississippi/Tennessee border drifts southeast. This shortwave could
prompt light convection overnight mainly focused in our eastern most
counties. DJ/17

SHORT TERM /Sunday Through Monday night/...Upper low weakens
slightly and develops more into a elongated trof over the eastern
part of the country Sunday through Monday night, with the trof
axis just to the east of our forecast area. This pattern will
continue to result in a series of weak lobes of shortwave energy
aloft to drift southward, generally having an affect on the
weather over the eastern half of the forecast area vs the western
half. With this still expect scattered convection Sunday east of
the Alabama River, but likley remaining mostly dry to the west of
the river. There could still be a very limited risk of severe
storms over our far eastern zones Sunday. These showers and
thunderstorms will then dissipate through early Sunday evening.
Shower and thunderstorm coverage will increase on Monday (good
chance east and isolated to low end chance west) as a surface
front that has been positioned just north of the area drifts south
down toward the coast and upper level shortwave energy increases
as the upper trof/low over the eastern portion of the country also
drifts southward.

High temperatures on Sunday will again reach the mid 90s with the
very moist airmass still in place. As a result, heat indices on
Sunday will reach 107 to 112 degrees across the southern portions
of the forecast area, and 100 to 107 degrees across the north.
Therefore, the Heat Advisory for generally the southern half of
the forecast area will will remain in effect for Sunday afternoon
as well. With increased clouds and rain chances on Monday temperatures
will drop slightly, into the lower 90s and heat indices should be
a little lower as well, generally around 95 to 100 degrees.
Remains warm and muggy both Sunday night and Monday night with
lows in the lower 70s although dewpoints will be a little lower, in
the upper 60s and lower 70s. 12/DS

LONG TERM /Tuesday Through Friday/...The upper low over the
southeast states will persist through midweek, but gradually
evolve into an open wave. This upper level weakness will then
weaken further through the remainder of the long term forecast
period. The surface low/trof reflected under the upper weakness
will also slowly weaken, follow by a surface ridge rebuilding
across the northern Gulf of Mexico by periods end. Scattered to
numerous showers and thunderstorms will continue Tuesday through
Friday. Temperatures should fall slightly, to near normal daytime
highs in the upper 80s and lower 90s. Overnight lows likely
staying just above normal, in the low to mid 70s. 12/DS

MARINE...A moderate westerly flow is expected to develop later
this evening and last through the rest of the weekend in response
to an increasing pressure gradient. Hazardous conditions are
expected for small craft starting tonight. A weak surface boundary
stalls over the northern Gulf through early next week before a
second weak front pushes the boundary south of our marine zones.
Scattered storms will be possible along the leading edge of these
boundaries. Higher waves and gusty winds are expected beneath
these storms. DJ/17

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 6 PM CDT Sunday for ALZ059-261>266.

FL...Heat Advisory until 6 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 6 PM CDT Sunday for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 21, 6:23 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
623 AM CDT Sat Jul 21 2018

ALZ059-261>266-FLZ201>206-MSZ075-076-078-079-221130-
Escambia-Mobile Inland-Baldwin Inland-Mobile Central-Baldwin Central-
Mobile Coastal-Baldwin Coastal-Escambia Inland-Escambia Coastal-
Santa Rosa Inland-Santa Rosa Coastal-Okaloosa Inland-
Okaloosa Coastal-Perry-Greene-Stone-George-
623 AM CDT Sat Jul 21 2018

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
SUNDAY...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Heat Advisory.

Heat index of 108-112 degrees with locally higher values possible
today.

Isolated to scattered strong, possibly severe storms are expected
from mid morning into the afternoon hours. If severe weather
develops, the main threat will be localized damaging wind gusts.

Moderate rip current risk continues for coastal Alabama and
northwest Florida beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Heat Advisory.

Heat index of 108-112 degrees with locally higher values once again
possible on Sunday.

Isolated to scattered storms producing gusty winds and frequent
lightning will be possible each day Sunday through Friday.

Moderate rip current risk continues for coastal Alabama and
northwest Florida beaches Sunday through Monday night. Rip
current risk lowers Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>058-060-MSZ067-221130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Covington-Wayne-
623 AM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...Today and Tonight.

Isolated to scattered strong, possibly severe storms are expected
from mid morning into the afternoon hours. If severe weather
develops, the main threat will be localized damaging wind gusts.

Heat index between 103 and 107 degrees with locally higher values
possible today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index between 103 and 107 degrees with locally higher values
again possible on Sunday.

Isolated to scattered storms producing gusty winds and frequent
lightning will be possible each day Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-221130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
623 AM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Moderate to occasionally strong westerly winds may create
hazardous conditions for small craft late today and tonight.

Locally higher winds, waves, and seas along with frequent lightning
will accompany any storms that develop today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Moderate to occasionally strong westerly winds may create hazardous
conditions for small craft Sunday and Sunday night. Winds subside
somewhat Monday through Friday.

Locally higher winds, waves, and seas along with frequent lightning
will accompany any storms that develop this weekend through
Monday.

In the hours before

Special weather statement, Jul 21, 7:50 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
750 AM CDT SAT JUL 21 2018

ALZ054-211330-
Wilcox AL-
750 AM CDT SAT JUL 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WILCOX
COUNTY UNTIL 830 AM CDT...

At 749 AM CDT, the strong thunderstorm was located near Central
Mills, or 14 miles southeast of Uniontown, moving southeast at 30
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden, Yellow Bluff, Pine Apple and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3208 8719
      3205 8718 3205 8686 3196 8686 3196 8691
      3183 8691 3183 8737 3206 8762 3213 8762
      3213 8752 3226 8752 3227 8744
TIME...MOT...LOC 1249Z 319DEG 28KT 3226 8738

DJ/17
Special weather statement, Jul 21, 9:04 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
904 AM CDT SAT JUL 21 2018

ALZ053>060-211445-
Clarke AL-Wilcox AL-Conecuh AL-Monroe AL-Butler AL-Escambia AL-
Covington AL-Crenshaw AL-
904 AM CDT SAT JUL 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BUTLER...MONROE...SOUTHERN CRENSHAW...EAST CENTRAL
CLARKE...NORTHEASTERN ESCAMBIA...SOUTHEASTERN WILCOX...CONECUH AND
NORTHWESTERN COVINGTON COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, the strong thunderstorms were located along a line
extending from 10 miles southeast of Pine Apple to 4 miles south of
Excel, and moving southeast at 40 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Monroeville, Evergreen, Luverne, Frisco City, Peterman, Georgiana,
McKenzie, Castleberry, Excel, Red Level, Rutledge, Beatrice, Repton,
Pine Apple and I65 And US 84.

LAT...LON 3170 8618 3108 8695 3146 8778 3193 8712
TIME...MOT...LOC 1403Z 288DEG 42KT 3175 8688 3136 8732

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:50 AM CDTSpecial Weather StatementMOBWilcox40 min
Jul 21, 4:16 PM CDTSmall Craft AdvisoryMOB33 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.